Archive for November 2017


lots better

November 16th, 2017 — 5:08pm

I’m still alive! Thanks for all the sweet comments and emails, everyone :)

I saw my pulmonologist up at UCSF on Monday the 6th. Usually I take myself up to SF on the BART and the Muni, but I was so exhausted and in so much pain that Henry offered to drive me, thank goodness. They did a chest echo but I was in too much pain to do the 6-minute walk test. Yay, sort of. I hate the 6-min walk. Doc prescribed a 12-day course of Prednisone for the crazy rash. Prednisone is horrible stuff, but within 3 days my rash had calmed down a lot and continues to be better (except that I can’t stop picking at all the scabs). Not gone, but better. Tomorrow is my last day of Prednisone, so then we’ll see if it all starts back up again. Cross your fingers.

Prednisone has bizarre side-effects. My face swells up every night and I wake up looking like a full moon. For the first few days I had to pee every 15 minutes. Also, the increased appetite is NO JOKE; I’ve been eating like eating is going out of style. My vision is kinda blurry and my eyes are gritty. I feel wired, and I don’t sleep well at all. One night I woke up absolutely drenched in sweat — my sheets were actually soaking wet. Gross. But luckily that only happened once.

I’m also still on a high-powered antihistimine (hydroxyzine) which makes me feel groggy and dried-out. Lovely Dr Nguyen, my PCP whom I saw on Tuesday, told me to take them every 4 hours now instead of 3x/day to try to keep everything calm when I go off the Prednisone. He says if the rash comes back, and he thinks it will, we can manage it with a low dose of Prednisone. UGH. We’ll see how things go over the weekend…

2 comments » | Blog

horrible allergic reaction

November 5th, 2017 — 7:54am

Guys, I’m having a really hard time.

This allergic reaction to adhesives has now spread over my entire body. I itch EVERYWHERE. My skin hurts and burns everywhere. It feels as if I’m wrapped in coarse sandpaper and have a terrible sunburn. I have scabs everywhere from scratching my skin raw. I look like I have the measles and have been attacked by raccoons.

On Friday it finally spread to my face and I woke up with my face and eyes so swollen I could hardly see. It seriously freaked me out and I got worried that it might be a bacterial infection or something. I called my lovely primary care doc, Dr. Nguyen, and thank goodness he had an opening at 9am so I raced over to his office.

I explained the whole story to him, while sobbing, and he said it’s definitely not an infection, it’s definitely an allergic reaction either to adhesives or the meds themselves. He gave me a cortisone shot for quick relief and a prescription for even stronger antihistamines (hydroxyzine) that I can take throughout the day. By the end of the day my face was much less swollen.

The hydroxyzine helps somewhat — I’m still itchy but the pain is less. I can sleep through the night without waking myself over and over, scratching, but it makes me so drowsy all I can do is lie in bed and do nothing. Thank goodness it’s the weekend and most of my family is out of town so I have quiet and no childcare to do. Henry, Jayla, and Tiny Babe are here and have been keeping me company and bringing me food and water.

I just woke up (Sunday morning) and my face and eyes are swollen again. I guess the cortisone wore off.

Tomorrow I have the big trek up to UCSF to see my pulmonologist. Usually I’d take the BART and the Muni, but I’m such a wreck that Henry offered to drive me.

I’m barely even using any adhesives anymore — just a tiny bit where the catheter sticks to my skin, and I’ve even trimmed that back to the bare minimum. I don’t understand why the allergic reaction isn’t getting any better.

AND I need to keep switching infusion sites every few days; the allergic reaction is so extreme around the little bit of adhesive right there that my skin erupts in oozing sores and I need to switch to a new site, which means I have the new-site-pain to a greater or lesser degree at ALL TIMES and it never has a chance to settle down.

This has been going on since August. It’s November now and there’s no end in sight.

I am intensely miserable. This is really difficult.

5 comments » | Blog

Back to top